Oklahoma, 2016

Hail in Oklahoma, May 29, 2016

May 29, 2016 · NWS AMA · 1 event in 1 county or zone

To be done.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

To be done.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 4:35 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 29, 4:35 AM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
535 AM CDT SUN MAY 29 2016

.Aviation.../For the 12z TAFs/
Model guidance has struggled significantly this morning with
convection. Their depiction of significant WAA/elevated convection
and resultant outflow this morning has not happened to the degree
shown. Today will be particularly challening for timing of
convection. We will become quite unstable by afternoon and this
should result in convection developing but boundaries or other subtle
features to focus this activity is not clear at this time. The most
likely scenario is for a weak shortwave in New Mexico to cause storms
to develop by early afternoon in eastern New Mexico. These storms may
be somewhat high based given the expected dry subcloud layer but will
move into a more moist/unstable environment and intensify/expand as
they enter the Texas Panhandle. Storm motions may be slow initially
but may accelerate as cold pool forms. Timing of VCTS at the three
terminals may need to be adjusted and once confidence increases
prevailing thunder may need to be added. There may be a window for
MVFR stratus to form this morning with the most likely sites to
experience this being Dalhart and Amarillo. Otherwise VFR conditions
should prevail.

BRB

&&

.Prev Discussion... /Issued 321 AM CDT SUN MAY 29 2016/

Discussion...
Uncertainties for this forecast begin in the near term. There is a
strong signal in most guidance for elevated convection early this
morning in the northeast Texas Panhandle in response to substantial
northward low level moisture surge and a weak perturbation in
westerly flow aloft. Latest Layer Precipitable Water imagery from
CIRA shows the leading edge of low level moisture return delayed
from model depictions and generally collocated with large convective
cluster over western North Texas. So this casts some doubt on how
robust this moisture surge will be toward morning and how effective
it will be at generating convection. We will continue to monitor
trends but for now have kept precipitation probabilities low until
diurnal instability builds later in the day and a more substantial
vort max approaches.

Current thinking is that convection may initiate fairly early in
eastern New Mexico ahead of aforementioned approaching perturbation
with storms gradually intensifying/expanding as they move into a
more moist and unstable environment across the Central Panhandles
where surface based instability should be larger. This is our
thinking on the most concentrated area of convection, although other
storms could form earlier and further east once convective
temperatures are reached. Modest mid level flow will result in
marginal shear values for storm organization and persistence but
amount of instability and a fairly deep dry sub-cloud layer across
the west where convection may become most concentrated early on
suggest cold pool development/propagation may largely drive storm
motions by late afternoon and evening. There will be enough
instability to support marginally severe storms with hail and wind
being the primary threats. Hail would likely dominate early with any
of the convection that forms, followed by wind becoming more dominate
as cold pool matures and a convective complex potentially evolves and
accelerates east-southeastward across the area during the late
afternoon and evening.

The above scenario is dependent on how the near term situation
evolves. If elevated morning convection is more extensive like many
CAMs suggest, this would alter how surface based convection evolves
later in the day, potentially significantly limiting coverage if
significant overturning occurs and clouds limit diabatic
heating/destabilization. The same is true for tomorrow. If upstream
low level trajectories come from a region that is significantly
convectively overturned from overnight convection, this will tend to
limit coverage of storms later tomorrow. The most likely scenario as
it appears now is that weak forcing at best will be present as the
closed low remains well west of our area, and so convection should be
strongly diurnally driven. We have placed the highest probabilities
in the western half of the Panhandles where low level confluence may
be enhanced near depending lee trough in eastern New Mexico. Residual
boundaries from previous day convection may also focus new
development as destabilization occurs by afternoon. These small scale
details cannot be resolved at this time range and further refinements
to spatial/temporal details will be needed.

On Tuesday, similar concerns to previous days with regards to
convective overturning and residual boundaries exist, although the
pattern will become more synoptically active with better forcing.
The southwestern closed upper low is somewhat in phase with a
northern stream system, although the northern stream system
accelerates eastward quicker and forces a weak synoptic boundary
down into the area Tuesday afternoon as the southern stream upper low
lingers to our southwest. This front will move through Wednesday and
have lowered precipitation chances and temperatures behind the front.
The weak upper low will pass south of our area and slowly move east
through late week. Ridging will gradually build in its wake with dry
northerly mid-upper flow is expected into the weekend.

BRB

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

17/14
Hazardous weather outlook, May 29, 3:03 AM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
403 AM CDT SUN MAY 29 2016

OKZ001>003-TXZ001>020-292115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
403 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM CHANCES WILL INCREASE THROUGHOUT THE DAY WITH THE BEST
CHANCE FROM AFTERNOON THROUGH EVENING. SOME STORMS MAY BECOME SEVERE
WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS THE MAIN
THREATS. HEAVY RAIN AND SLOW STORM MOVEMENT COULD CAUSE LOCALIZED
FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL CONTINUE MEMORIAL DAY THROUGH TUESDAY NIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS DURING THIS
PERIOD MAY BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL. HEAVY RAIN AND SLOW STORM MOVEMENT COULD
CAUSE LOCALIZED FLOODING OR FLASH FLOODING.

THUNDERSTORM CHANCES MAY LINGER INTO WEDNESDAY AND THURSDAY ACROSS
PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE READY TO
ACTIVATE ON SUNDAY AND REMAIN ALERT FOR POSSIBLE ACTIVATION MONDAY
AND TUESDAY.

In the hours before

Special weather statement, May 29, 6:41 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
741 AM CDT SUN MAY 29 2016

TXZ002-007-291330-
SHERMAN TX-MOORE TX-
741 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 830 AM CDT...

AT 740 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF SUNRAY...OR 10 MILES NORTHEAST OF DUMAS...MOVING
NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUNRAY.

LAT...LON 3587 10162 3583 10188 3626 10203 3628 10162
TIME...MOT...LOC 1240Z 223DEG 11KT 3594 10181

JC
Special weather statement, May 29, 7:30 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
830 AM CDT SUN MAY 29 2016

TXZ002>004-007>009-291430-
ROBERTS TX-HANSFORD TX-OCHILTREE TX-SHERMAN TX-MOORE TX-
HUTCHINSON TX-
830 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE...NORTHWESTERN
ROBERTS...EASTERN SHERMAN...WESTERN OCHILTREE...HANSFORD AND NORTHERN
HUTCHINSON COUNTIES UNTIL 930 AM CDT...

AT 829 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 12 MILES NORTHEAST OF SUNRAY TO 10 MILES WEST
OF PRINGLE. MOVEMENT WAS NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPEARMAN...GRUVER...WAKA...MORSE...PRINGLE AND TEXHOMA.

LAT...LON 3589 10107 3585 10175 3650 10185 3650 10100
TIME...MOT...LOC 1329Z 222DEG 21KT 3618 10172 3594 10163

JC
Special weather statement, May 29, 8:02 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
902 AM CDT SUN MAY 29 2016

OKZ003-291500-
BEAVER OK-
902 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 1000 AM
CDT...

AT 902 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELMWOOD...OR 15 MILES SOUTH OF BEAVER...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAVER...FORGAN...GATE...KNOWLES...ELMWOOD...BRYANS CORNER...MOCANE...BALKO...
SLAPOUT...TURPIN...FLORIS AND BOYD.

LAT...LON 3650 10000 3650 10095 3700 10094 3700 10000
TIME...MOT...LOC 1402Z 234DEG 9KT 3659 10052

JC
Special weather statement, May 29, 8:21 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
921 AM CDT SUN MAY 29 2016

TXZ008-013-291515-
CARSON TX-HUTCHINSON TX-
921 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON AND HUTCHINSON
COUNTIES UNTIL 1015 AM CDT...

AT 921 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF FRITCH...OR 9 MILES SOUTHWEST OF BORGER...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BORGER...FRITCH...STINNETT...WHITE DEER...SKELLYTOWN...SANFORD AND
PRINGLE.

LAT...LON 3605 10162 3606 10109 3543 10109 3541 10162
TIME...MOT...LOC 1421Z 229DEG 15KT 3556 10152

JC
Special weather statement, May 29, 8:30 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
930 AM CDT SUN MAY 29 2016

OKZ002-TXZ003-008-291530-
TEXAS OK-HANSFORD TX-HUTCHINSON TX-
930 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS...HANSFORD AND NORTHERN
HUTCHINSON COUNTIES UNTIL 1030 AM CDT...

AT 930 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GOODWELL TO NEAR MORSE. MOVEMENT WAS
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUYMON...SPEARMAN...HOOKER...GOODWELL...GRUVER...TYRONE...OPTIMA...HARDESTY...
HOUGH...ADAMS...MORSE AND BAKER.

LAT...LON 3650 10095 3650 10109 3604 10109 3604 10162
      3650 10163 3650 10174 3699 10187 3700 10095
TIME...MOT...LOC 1430Z 225DEG 23KT 3659 10159 3608 10144

JC

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
May 29, 8:47 AM CST
Where
Beaver County, 2.77 mi W of Slapout
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -100.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643303.